Just got back.

Started by

From the hospital. Dad had a massive nosebleed right before Thanksgiving. We called his VA doctor and were told to pinch his nose and buy him Ocean spray for it. Nothing to worry about.

Last night, he had another one. Bled so bad he was gagging on his own blood. I took him to the hospital and they stopped it with silver nitrate, but the doctor there said it is serious and needs to be looked at by a specialist. I am calling that doctor in a few hours when they open.

One good thing happened. The social worker told me that she will contact social services and see if there is anything that can be done to get us some assistance. She said that she's heard lots of complaints about the homecare available where we live. Apparently, we are one of many who have had problems.

22 Comments

Keep us informed. I sure hope you get some assistance!
Errwin, by chance is your Dad taking blood thinners?

Same happened to my Dad and 911 had to be called since after 5 hours neither Dad nor Mom was able to stop the nosebleed. Dad was on warfarin at the time.

At the hospital the doctor took Dad off the blood thinner because the doctor felt there was a higher chance of Dad bleeding out from falling or bumping into something, compared to falling and hurting himself [without warfarin].
There are a few things that can cause nose bleeds. I'm glad a specialist will be looking to see what it might be.
Jessie raises an issue that had slipped my mind. Is the air in his room dry? You can buy a hygrometer and measure the moisture level, and add a humidifier if it's too low.

Older folks typically like warmer rooms, and that dries out the air.
Erwin, is the VA aware of some condition and they haven't told you? Like maybe high blood pressure? You can get a blood pressure cuff at a drugstore, it might be handy to have. If his pressure skyrockets, you call 911.
Erwin, just thought I'd commiserate, my dad started Thanksgiving Day at the ER with a huge nosebleed. He's on Plavix and aspirin as blood thinners, but has had nosebleeds all his life. Luckily this ER visit was early in the day and it wasn't crowded so he was treated quickly and back home, a rare event for the ER. We've seen an ENT about it many times and been cauterized many times. Anyway, glad you met up with a helpful social worker!
Thanks all!

Dad is on coumadin. I asked the doctor to eliminate the blood thinners completely months ago but they insisted on changing it - said it was their care guidelines. He has Atrialfiv, and they are worried about clots.

We have an appointment with a specialist here in town coming up - she's going to squeeze dad in her first opening - otherwise, it would be five weeks out.

Social services already called and is going to meet with us later this week. We'll see what happens. At least they're trying!
BTW - does anyone know how to get bloodstains out of carpets? Mine look like they were decorated by Lizzie Borden!
Erwin, eliminating Coumadin requires a careful decision on the risks of hemorrhaging vs. the risk of a clot b/c of the A-fib. I.e., which is the more likely to occur and be a major or fatal event? Fall history factors into this.

Competent cardiologists would give this careful consideration, weighing the balance of the one against the other. We've discussed this at length with our own cardiologist.

We also discussed the issue of Plavix and other drugs which at a specific level replace (but not substitute) for Warfarin. If you do consider this, let me share information from two medical professionals.

Plavix is not monitored by the PT/INR standard, as is Warfarin. There is no way to tell if it's leading to an internal hemorrhage, nor is there any way to counteract it as there is with Warfarin (by administering Vitamin K). This is a dangerous drug. If you're asked to consider it, decide if you are comfortable with the high level of risk of taking this drug.

The medical people I consulted were an a ER trauma nurse and the other a technician at the local Coumadin Clinic we used to go to. Neither attempted to influence my decision, but stated the pros and cons (mostly cons). I then decided not to risk having Dad take this very dangerous drug.
As to bloodstains, there is a solution but I can't remember the name of it now. There's also a laundry detergent with a similar name. Sorry; brain fog has set in.

A friend was able to get blood stains out of the carpet after a similarly aggressive nosebleed. A whitish stain was left, but I had the carpet deep cleaned after that and you can't tell there was any activity in that area.

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support